Alert archive / Washington / Gale Warnings in 2011

Gale Warning 4, NWS Seattle, WA

January 13, 2011

NWS Seattle, WA issued this gale warning at Jan 13, 2011, 2:32 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2011, 2:32 AM PST (10:32 UTC)
Expired
Jan 13, 2011, 9:00 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WHUS76 KSEW 131032
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
232 AM PST THU JAN 13 2011

PZZ150-153-156-170-173-176-131845-
/O.UPG.KSEW.SC.Y.0625.000000T0000Z-110114T0000Z/
/O.NEW.KSEW.GL.W.0004.110113T1032Z-110113T1700Z/
/O.NEW.KSEW.SC.Y.0626.110113T1700Z-110114T0000Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
232 AM PST THU JAN 13 2011

...GALE WARNING IN EFFECT FOR THE COASTAL AND NEAR SHORE WATERS
UNTIL 9 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM THIS MORNING. 

* WIND...SOUTHERLY 25 TO 35 KNOTS...EASING AND BECOMING SOUTHWEST
  15 TO 25 KNOTS LATER THIS MORNING.

* SEAS...9 TO 13 FEET...HIGHEST BEYOND 10 NM...WITH A DOMINANT
  PERIOD OF 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-131845-
/O.UPG.KSEW.SC.Y.0625.000000T0000Z-110114T0000Z/
/O.NEW.KSEW.GL.W.0004.110113T1032Z-110113T1700Z/
/O.NEW.KSEW.SC.Y.0626.110113T1700Z-110114T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
232 AM PST THU JAN 13 2011

...GALE WARNING IN EFFECT FOR THE WEST ENTRANCE TO THE STRAIT OF
JUAN DE FUCA UNTIL 9 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 AM THIS MORNING. 

* WIND...SOUTHEAST 25 TO 35 KNOTS...EASING AND BECOMING SOUTHWEST
  LATER THIS MORNING.

* SEAS... 6 TO 8 FEET...WITH A DOMINANT PERIOD OF 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-131845-
/O.EXT.KSEW.RB.Y.0002.000000T0000Z-110114T1100Z/
GRAYS HARBOR BAR-
232 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR IN EFFECT FOR THE GRAYS
HARBOR BAR UNTIL 3 AM PST FRIDAY...

THE SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS IS NOW IN
EFFECT UNTIL 3 AM FRIDAY.

* COMBINED SEAS 8 OR 9 FEET...EXCEPT 10 OR 11 FEET DURING THE
  MAXIMUM EBBS.

* BAR CONDITION...MODERATE...EXCEPT ROUGH DURING THE MAXIMUM EBB
  CURRENTS WITH BREAKERS POSSIBLE.

* TIME OF FIRST MAXIMUM EBB...AROUND 11 AM TODAY.

* TIME OF SECOND MAXIMUM EBB...AROUND 1115 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ131-131845-
/O.CON.KSEW.SC.Y.0625.000000T0000Z-110114T0000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
232 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE CENTRAL STRAIT
OF JUAN DE FUCA UNTIL 4 PM PST THIS AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON.

* WIND...EAST 15 TO 25 KNOTS...BECOMING WEST AFTER NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132>135-131845-
/O.CON.KSEW.SC.Y.0625.000000T0000Z-110114T0000Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
232 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE EAST ENTRANCE TO
THE STRAIT OF JUAN DE FUCA...NORTHERN INLAND WATERS...ADMIRALTY
INLET...AND PUGET SOUND AND HOOD CANAL UNTIL 4 PM PST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON.

* WIND...RISING FROM A SOUTHERLY DIRECTION AT 15 TO 25 KNOTS BY
  NOON TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
470 
WHUS76 KSEW 131711
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
911 AM PST THU JAN 13 2011

PZZ150-153-156-170-173-176-140515-
/O.EXP.KSEW.GL.W.0004.000000T0000Z-110113T1700Z/
/O.EXT.KSEW.SC.Y.0626.000000T0000Z-110114T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
911 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY...
...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT FOR THE COASTAL WATERS. 
A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE COASTAL WATERS
UNTIL 4 AM PST FRIDAY. SEE THE FORECAST FOR DETAILS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-140515-
/O.EXP.KSEW.GL.W.0004.000000T0000Z-110113T1700Z/
/O.EXT.KSEW.SC.Y.0626.000000T0000Z-110114T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
911 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY...
...GALE WARNING HAS EXPIRED...

THE GALE WARNING IS NO LONGER IN EFFECT FOR THE WEST ENTRANCE TO
THE STRAIT OF JUAN DE FUCA AND NOW A SMALL CRAFT ADVISORY IS
IN EFFECT UNTIL 4 AM PST FRIDAY. SEE THE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-140515-
/O.EXT.KSEW.RB.Y.0002.000000T0000Z-110114T1200Z/
GRAYS HARBOR BAR-
911 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 4 AM
PST FRIDAY...

THE SMALL CRAFT ADVISORY FOR ROUGH BAR IS NOW IN EFFECT FOR THE
GRAYS HARBOR BAR UNTIL 4 AM PST FRIDAY. SEE THE FORECAST FOR
DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ131-140515-
/O.EXT.KSEW.SC.Y.0625.000000T0000Z-110114T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
911 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE CENTRAL STRAIT
OF JUAN DE FUCA UNTIL 4 AM PST FRIDAY. SEE THE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132>135-140515-
/O.EXT.KSEW.SC.Y.0625.000000T0000Z-110114T1200Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
911 AM PST THU JAN 13 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE INLAND WATERS OF
WESTERN WASHINGTON. SEE THE FORECAST FOR DETAILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 12, 8:50 PM PST, 5 hours 42 minutes earlier.

Area forecast discussion, Jan 12, 8:50 PM PST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
850 PM PST WED JAN 12 2011

.SYNOPSIS...A WET AND MILD WEATHER PATTERN WILL PERSIST THROUGH THE
WEEKEND AS A SERIES OF SYSTEMS MOVES INTO THE AREA FROM THE
SOUTHWEST.

&&

.SHORT TERM...THE STRONG OMEGA BLOCK OVER THE EAST CENTRAL PACIFIC
AND ALASKA HAS COMPLETELY PINCHED OFF AND APPEARS TO BE RETROGRADING
INTO SIBERIA. SHORT TERM MODELS NOW SHOW A SERIES OF MILD AND
MODERATELY STRONG SOUTHERN STREAM SYSTEMS AFFECTING THE AREA TONIGHT
THROUGH AROUND THE FIRST PART OF NEXT WEEK...WITH BRIEF AND
DIFFICULT TO TIME BREAKS BETWEEN SYSTEMS. RIDGING ALONG ABOUT 140W
MAY BECOME ESTABLISHED AGAIN TOWARD THE MIDDLE OF NEXT WEEK...BUT
MODELS ARE SHOWING POOR CONSISTENCY AND CONTINUITY BEYOND ABOUT NEXT
MONDAY. IN THE SHORT TERM...TEMPERATURES WILL AVERAGE WELL ABOVE
NORMAL AND JUST ABOUT EVERY TIME PERIOD WILL SEE SOME PRECIPITATION.

TONIGHT...SATELLITE IMAGERY SHOWS A LOW CENTERED NEAR 47N 132W WITH
A TRIPLE POINT IN THE COASTAL WATERS. PRECIPITATION IS ALREADY
SPREADING INLAND AND PRES GRADIENTS ARE TRENDING OFFSHORE. COLD AIR
IN EASTERN WASHINGTON HAS YET TO COMPLETELY SCOUR OUT WITH
TEMPERATURES AT MOST LOCATIONS IN THE BASIN IN THE TEENS AND 20S.
RATTLESNAKE MOUNTAIN AND THE SKI AREA AT MISSION RIDGE SHOW VERY
THIN LAYERS ABOVE FREEZING AROUND 4000 FEET. IN THE MEAN TIME
STAMPEDE PASS HAS GONE FROM RAIN TO SNOW. THE 18Z MODEL GUIDANCE
SHOWS NEARLY AN INCH OF WATER IN THE CASCADES TONIGHT INTO MIDDAY
THU. SO AS GRADIENTS TURN OFFSHORE EXPECT PRECIPITATION TO
PREDOMINATELY BECOME SNOW...OR A MIXTURE OF SNOW AND FREEZING
RAIN...IN THE PASSES. HENCE A WINTER WEATHER ADVISORY WAS ISSUED
THERE. ONCE THE FRONT PASSES AROUND NOON...EXPECT WESTERLY FLOW TO
TURN PRECIPITATION BELOW ABOUT 5000 FEET BACK TO ALL RAIN.

PRECIPITATION TAPERS OFF THU NIGHT...THEN THE NEXT WARM OCCLUSION
PASSES ACROSS THE AREA ON FRI. BY THIS TIME THE COLD AIR IN EASTERN
WASHINGTON SHOULD BE COMPLETELY SCOURED AND THE PASSES SHOULD BE
RAIN WITH TEMPERATURES ABOVE FREEZING.

ONCE AGAIN...PRECIPITATION TAPERS OFF LATE FRI OR FRI NIGHT ONLY TO
BE FOLLOWED BY YET MORE WARM OCCLUSIONS SAT AND AGAIN SUN.

THE CASCADES WERE UPDATED EARLIER FOR WINTRY PRECIPITATION TONIGHT
INTO MIDDAY THU. THE REMAINDER OF THE FORECASTS LOOK GOOD. ALBRECHT

.LONG TERM...PREVIOUS LONG TERM DISCUSSION FOLLOWS...MOIST ONSHORE
FLOW WILL CONTINUE ACROSS WESTERN WA THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK...RESULTING IN MORE RAIN AND MILD TEMPERATURES. WE
MAY DRY OUT A BIT BY MIDWEEK AS A STRONG UPPER LEVEL RIDGE BUILDS
OVER THE NE PAC. LOWERED POPS AND DROPPED TEMPS A FEW DEGREES FROM
WEDNESDAY ON. THE GFS AND ECMWF HINT THAT THIS DRYING TREND MAY
STRETCH INTO LATE NEXT WEEK. IF SO WILL CONTINUE TO SLASH AWAY AT
THE POPS. 33

&&

.HYDROLOGY...THE NEXT SEVERAL DAYS WILL BE MILD AND FAIRLY WET AS A
SERIES OF WEATHER SYSTEMS MOVE THROUGH...BRINGING RAIN AT TIMES. THE
ACCUMULATED RAINS FROM THESE WEATHER SYSTEMS ARE EXPECTED TO CAUSE
RISES ON MOST AREA RIVERS OVER THE NEXT COUPLE OF DAYS WITH SOME
RIVERS NEARING BANKFUL BY FRIDAY. AT THIS TIME...NO RIVERS ARE
EXPECTED TO REACH FLOOD STAGE BUT SOME MINOR FLOODING CANNOT BE
COMPLETELY RULED OUT STARTING LATE THIS WEEK AND CONTINUING INTO
NEXT WEEK. FLOODING ON THE GREEN RIVER IS NOT EXPECTED IN THE NEXT
10 DAYS. 33

&&

.AVIATION...STRONG AND MOIST WLY FLOW ALOFT WILL CONTINUE ACROSS THE
REGION. A WMFNT WILL MOVE N ACROSS THE AREA OVERNIGHT THRU THU.
INCREASING LOW LEVEL E OR SE FLOW AHEAD OF THE WMFNT...BECMG ONSHORE
OR SLY BEHIND IT. CIGS ARE ANTICIPATED TO GENERALLY BE IN THE 2-4K
FT RANGE. VSBYS WILL BE RESTRICTED MAINLY IN THE 3-5SM RANGE BY RAIN.
THE CASCADES WILL BE OBSCURED.

KSEA...CIGS WILL GENERALLY IN THE 2-4K FT RANGE...OCCASIONALLY NEAR
1K FT LATE TONIGHT THRU THU MORNING. RAIN WILL REDUCE THE VISIBILITY
INTO MAINLY THE 3-5SM RANGE. THE WMFNT IS EXPECTED TO MOVE ACROSS
THE TERMINAL AROUND 1200 UTC. WINDS SHOULD KICK UP FROM THE S WITH
AND BEHIND THE FRONT.

&&

.MARINE...A WARM FRONT OFF THE OREGON COAST WILL MOVE N ACROSS THE
AREA LATER TONIGHT THROUGH THU. EXPECT ANOTHER FRONTAL SYSTEM TO
FOLLOW LATE THU NIGHT INTO FRI...FOLLOWED BY YET ANOTHER ONE ON
SATURDAY.

&&

.AVALANCHE...AVALANCHE WARNING CONDITIONS CONTINUE THURSDAY.
ADDITIONAL HEAVY SNOWFALL OR RAIN AT FURTHER WARMING TEMPERATURES IS
EXPECTED TO RENEW THE HIGH DANGER OVERNIGHT AND THURSDAY. NATURAL
AVALANCHES CONTINUE TO BE LIKELY. TRAVEL IN AVALANCHE TERRAIN IS NOT
RECOMMENDED. SEE NWAC.US FOR DETAILS. KRAMER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY THROUGH NOON THU FOR THE CASCADE PASSES.
PZ...

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:56 PM PSTWinter Weather AdvisorySEW16 hr
Jan 13, 2:32 AM PSTSmall Craft AdvisorySEW60 hr
Jan 13, 9:44 AM PSTRiver Flood AdvisorySEWMason24 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.